Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 199, NWS Kansas City, MO

August 4, 2014Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 4, 2014, 6:56 PM CDT for Livingston County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 6:56 PM CDT (23:56 UTC)
Expired
Aug 4, 2014, 7:45 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS53 KEAX 042356
SVREAX
MOC117-050045-
/O.NEW.KEAX.SV.W.0199.140804T2356Z-140805T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 745 PM CDT

* AT 653 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF UTICA...AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHILLICOTHE...UTICA...WHEELING...MOORESVILLE AND DAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3978 9336 3961 9357 3976 9376 3986 9376
      3995 9372
TIME...MOT...LOC 2356Z 304DEG 12KT 3982 9368

HAIL...1.00IN
WIND...60MPH

$$

MELL
1 follow-up statement
911 
WWUS53 KEAX 050043
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
743 PM CDT MON AUG 4 2014

MOC117-050053-
/O.EXP.KEAX.SV.W.0199.000000T0000Z-140805T0045Z/
LIVINGSTON MO-
743 PM CDT MON AUG 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR LIVINGSTON COUNTY WILL EXPIRE
AT 745 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3978 9336 3961 9357 3976 9376 3986 9376
      3995 9372
TIME...MOT...LOC 0043Z 304DEG 12KT 3973 9351

$$

MELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:14 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 4, 6:14 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT Mon Aug 4 2014

.DISCUSSION...
Issued at 401 PM CDT MON AUG 4 2014

Temperatures across the region are quite a bit warmer than the
previous couple of days, largely due to less cloud cover and a more
southwesterly component to the slow level winds. Heat indices across
the area have risen into the lower to middle 90s, as good low level
moisture has kept SFC dew points in the upper 60s to lower 70s. The
bulk of the precipitation that was present across the eastern half
of the forecast area have generally dissipated and moved off to the
east, leaving the entire forecast area generally dry through the
afternoon and evening hours. Dry conditions should prevail through
the overnight period for a vast majority of the forecast area,
however hi-res models have picked up on some very isolated/spotty
convection along and south of Interstate 70 for the late evening and
overnight hours. While there could be a few showers, it appears
unlikely that there will be any widespread showery activity, which
lends itself to a mention for SChc PoPs south of I-70.

For Tuesday, NAM indicates an area of precipitation, mainly across
far northern Missouri. This appears to form along an area of very
weak isentropic lift and low level convergence, apparent on the 310K
Theta E surface and in the surface and 850 mb wind field. That being
said, the lack of any appreciable lifting mechanism as well as
soundings that look very unfavorable for any deep saturated layers
will take that QPF forecast from the NAM with a grain of salt. FWIW,
synoptic models such as the GFS and ECMWF do not depict much in the
way of QPF during the morning hours on Tuesday.  While there could
be some passing echoes during the morning and early afternoon hours
across N and C Missouri, soundings indicate cloud bases around 10
KFT, which would lend more to virga, with perhaps some stray drops
reaching the surface. Have covered this scenario across N/C Missouri
with a mention for a SChc of some showers. Temperatures on Tuesday
will again be rather warm, especially along and south of a
stationary boundary, which may set up north of I-70. Temps south of
the boundary could reach the lower 90s, while temps north of the
boundary should stay in the middle 80s.

The pattern then takes a fairly dramatic change as we approach mid
week. Wednesday will bring another warm and muggy day to the
forecast area, but by then the mid level northwest flow will pick up
over the area. This will usher in one or more shortwave troughs into
the area. This will bring several chances for rain through the
middle to latter part of the week. Again, it's too early to
confidently forecast how much precipitation any specific location
will see, but it's conceivable that through the next 5-7 days there
could be widespread 2-3 inches, with some locally higher amounts.
With all of the passing cloud cover associated with the rain chances
temperatures will also take a break from the seasonal normals, and
struggle to reach the normal highs for this time of year. Expect
most of the area to be in the upper 70s to middle 80s through most
of the mid range and extended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 613 PM CDT MON AUG 4 2014

Area of showers entering northeast Nebraska could drop into parts of
eastern KS or western MO toward sunrise Tuesday, but chances at the
KC terminals are only running around 20%. Therefore will keep TAFs
dry. Any precipitation that does develop will be light and showery in
nature. Wind shift will be close to the KC area tonight so winds will
be light and variable.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Hawblitzel
Hazardous weather outlook, Aug 4, 3:48 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
348 PM CDT MON AUG 4 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-052100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
348 PM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY...WITH BETTER
CHANCES FOR THUNDERSTORMS ON WEDNESDAY INTO THURSDAY. SLIGHT CHANCES
FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THE WEEKEND. THE RISK
OF SEVERE WEATHER IS LOW WITH ANY OF THIS ACTIVITY.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

BLAIR

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.